| Model Number |
08-015-00-V04 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Abscess (1690)
| Date of Event |
01/26/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Cytophil reviewed the manufacturing, sterilization and post sterilization testing records for renu gel lot # s708-00035.This review confirmed that all devices were manufactured in accordance with specifications and there were no issues identified with the manufacturing of this lot.The surgery center advised that there is no product associated with the (b)(6) 2018 renu gel injection available for evaluation.The facility also advised that other renu gel devices from lot # s708-00035 have been set aside and are being held, pending approval from their legal counsel to have a local laboratory perform cultures on these devices.Cytophil has requested additional information from the surgery center, i.E, a copy of the laboratory culture report from the (b)(6) 2018 incision and drainage, additional information specific to the patient and the reported event, the manufacturer/model of the laryngoscope and microscope used during the (b)(6) procedure, and whether any other infections have been reported at the facility on or around the time of the patient's injection.Cytophil reviewed its complaint files.There have been no reported complaints related to infection or other patient reactions, for this lot, nor for any other lot of renu gel or transoral needle product manufactured to date, by cytophil.This complaint investigation is ongoing.A supplemental report will be provided.
Event or Problem Description
It was reported that on (b)(6) 2018, the patient underwent an uneventful diagnostic laryngoscopy with an anterior commissure laryngoscope (microscope aided) injection of renú gel in the mid and anterior portions of the right vocal cord, for left true cord vocal paresis.The patient has a history of type 1 diabetes, graves disease (with tachycardia) and residual left vocal cord paresis following a (b)(6) 2017 thyroidectomy.It was reported that the renú gel product pouch was in intact when it was opened in a surgical center operating room, just prior to the injection.Approximately 1cc of the renú gel product was reported to have been delivered via a renú transoral needle.No noted difficulties were reported to have been experienced during the procedure.Within 24 hours of the (b)(6) 2018 injection, the patient reportedly began exhibiting symptoms of a site infection.Post op day 1 ((b)(6) 2018): "significant neck swelling anteriorly just under her previous thyroidectomy incision" post op day 4 ((b)(6) 2018) : "increase in swelling, cord slight erythema, no endolaryngeal reaction to note.Treated with steroids and antibiotics" post op day 6 ((b)(6) 2018): "unable to swallow antibiotics due to swelling, progressive neck swelling, firmer.Admitted to the hospital for iv antibiotics, ct scan, and cultures.Ct scan demonstrated large peripherally enhancing focal fluid collection suspicious for abscess." at 2200, "underwent surgical incision and drainage of anterior neck abscess, approximately 50 cc of purulent, foul smelling material." the patient's current condition was reported to be "improving, small-moderate neck tenderness and increased vocal hoarseness (as compared to pre-renu injection)." ((b)(4)) (renú transoral needle mfr.Report #: 3007225376-2018-00002).
Additional Manufacturer Narrative
In response to cytophil's follow up questions regarding the reported event and current patient status, the surgery center provided the following additional information: 1.The swelling reported on (b)(6) 2018 was "as reported" by the patient.The patient's first post-procedure visit with the physician occurred on (b)(6) 2018.2.The patient was discharged from the hospital on (b)(6) 2018.3.The patient has had two follow up office visits with her physician since her discharge from the hospital; (b)(6) 2018.The patient's infection was reported to have resolved.Additionally, the patient's hoarseness was noted to be improving; use of a vocal scale was not documented.It is anticipated that the patient will return for an additional laryngoscopy with microscope exam in 2-3 months.4.The facility stated that there have been no other post-op infections reported on or near (b)(6) 2018.Additionally, the surgery center noted that they did not record which specific reusable laryngoscope was used during this procedure, however the facility noted that they use two reusable karl storz laryngoscopes interchangeably; i.E., model 8587a and 8574sl the zeiss vario s88 (sn (b)(6)) microscope was recorded as being used during the (b)(6) 2018 procedure.5.A copy of the body fluid culture aerobic and anaerobic w gram stain report dated (b)(6) 2018 was provided and stated the presences of "many wbc present, many gram positive cocci, many gram negative rods, moderate gram negative cocci, moderate actinomyces odontolyticus, moderate streptococcus viridans and many multiple anaerobes isolated." a copy of the fungal culture report dated (b)(6) 2018 was provided and stated that "no fungus was isolated at 3 weeks." as part of cytophil's complaint investigation, a retained sample from the lot number reported in the complaint, renu gel lot # s708-00035, underwent re-confirmatory sterility testing.This testing reconfirmed the sterility of the device.Additionally, a retained device from the two renu transoral needle lots # u712-00018 and # x712-00019 (both lots had been shipped to the facility) also underwent successful re-confirmatory sterility testing.(see reference mfr# 3007225376-2018-00002).This sterility testing of the retained renu gel and renu transoral needle devices reconfirmed the sterility of these cytophil devices which were initially released for distribution in august/september, 2017.As with any surgical or implantation procedure, there is a small but inherent risk of infection.A review of the renu gel instructions for use identified the following two precautions related to infection: "renú® gel vocal fold implant injection procedure and the associated instrumentation procedures have small but inherent risks of infection and/or bleeding like similar otolaryngology procedures.The patient may experience slight discomfort during and following the procedure.The usual precautions associated with otolaryngology procedures, specifically vocal fold injection, should be followed.Care should be taken with the injection of renú® gel vocal fold implant, as with any surgical or implantation procedure, to avoid infection during the injection procedure." additionally, while surgical site infections are a common type of hospital acquired infection, the surgery center has reported that they have not received any reports of infection on or near (b)(6) 2018.Also, it has been noted that the patient possesses known risk factors typically associated with a surgical site infection (i.E., diabetes and overweight), however their role, if any, in the reported event is unknown.Cytophil has concluded its complaint investigation.Cytophil is unable to definitively determine the root cause of the reported surgical site infection, however there is no information which suggests that the cytophil renu gel or transoral needle devices played any causative role in the reported complaint.In addition, cytophil has not received any other report of infection, specifically related to these lots, nor for any other cytophil devices.The results of cytophil's review of the pertinent renu gel and renu transoral needle device manufacturing and sterilization records, combined with the results of the re-confirmatory sterility testing of the retained devices, confirm that the devices were manufactured in accordance with specifications and these devices were sterile when they were initially released for distribution in the august/september 2017 time frame.The complaint is being closed and will be tracked and trended.